Virginia, 2006

Dense Fog in Virginia, February 23, 2006

February 23, 2006 · NWS LWX · 10 events in 10 counties and zones

Areas of dense fog occurred during the early morning.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Areas of dense fog occurred during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 8:17 PM EST, 6 hours 43 minutes earlier.

Area forecast discussion, Feb 22, 8:17 PM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EST WED FEB 22 2006

.SHORT TERM /REST OF TONIGHT/...

SURFACE ANALYSIS FROM 21Z SHOWS WEAK HIGH PRESSURE OVER THE
BALTIMORE METRO. A TROUGH WAS NOTED ACROSS EXTREME SOUTHERN
VIRGINIA...WHERE RADAR IMAGERY SHOWS WEAK ECHOES. LOW PRESSURE
CENTERS WERE NOTED JUST OFF THE SOUTHEAST VIRGINIA COAST AND AGAIN
IN WESTERN NORTH CAROLINA. OBSERVATIONS ACROSS THE FORECAST AREA
SHOW TEMPERATURES AND DEW POINTS IN THE MID 30S WITH FOG ALONG AND
EAST OF THE BLUE RIDGE.

MAIN PURPOSE FOR UPDATE IS TO ADDRESS THE FOG. HAVE ISSUED A DENSE
FOG ADVISORY FOR LOCATIONS ALONG AND EAST OF THE BLUE
RIDGE...INCLUDING THE WASHINGTON DC AND BALTIMORE METRO AREAS.
SEVERAL LOCATIONS ARE REPORTING VISIBILITIES AT OR BELOW 1
MILE...AND HAVE RECEIVED A VISIBILITY REPORT OF A QUARTER MILE IN
FAUQUIER COUNTY.

FOG WILL ALSO HELP KEEP THE TEMPERATURES UP...AT OR JUST ABOVE
FREEZING IN MOST AREAS. THIS SHOULD ALSO HELP WITH THE
PRECIPITATION ISSUE. THE SOUTHERN STREAM SURFACE WAVE IS ALREADY
BRINGING SHOWERS TO SOUTHERN AND CENTRAL VIRGINIA. COMPARED TO THE
SYSTEM LAST NIGHT AND THIS MORNING...THIS SYSTEM IS FURTHER SOUTH
AND WARMER. THEREFORE...HAVE ADJUSTED POPS AND WEATHER GRIDS
ACCORDINGLY.

UPDATED PRODUCTS WILL BE OUT SHORTLY.

&&

.AVIATION...

AVIATION CONDITIONS WILL CONTINUE TO DETERIORATE WITH LOW CEILINGS
AND DENSE FOG. FOR TAFS...KIAD IS ALREADY AT VLIFR. OTHER
LOCATIONS WILL AT LEAST REACH IFR SHORTLY AFTER MIDNIGHT...AND
LIFR BY EARLY TOMORROW MORNING. FOR THE AFTERNOON...NORTHWESTERLY
WINDS WILL INCREASE AS LOW PRESSURE MOVES OFF THE MID ATLANTIC COAST.

&&

.MARINE...

DENSE FOG WILL DEVELOP OVERNIGHT ACROSS THE TIDAL POTOMAC RIVER
AND MARYLAND PORTION OF THE CHESAPEAKE BAY. VISIBILITIES WILL BE
REDUCED TO LESS THAN 1 MILE LATER TONIGHT THROUGH EARLY TOMORROW
MORNING.

&&

.PREV DISCUSSION...
 /ISSUED 255 PM EST WED FEB 22 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY/...

WEAK S STREAM LOW NUMBER ONE IS MOVING OUT TO SEA WITH A 1019MB SFC
HIGH OVER NE MD THE RESULT OF SOME IN SITU COLD AIR DAMMING. LOW OVC
IN PLACE OVER MOST OF THE FA. LAST OF THE DRIZZLE AND LIGHT RAIN
WILL BE SLOW TO EXIT THE ANNAPOLIS MD AREA... BUT IT SHOULD BE GONE
BY EVE.

NEXT WEAK S STREAM LOW NUMBER TWO WILL MOVE MUCH LIKE ITS
PREDECESSOR... EXCEPT EXPECT IT TO BE SLIGHTLY FURTHER S. WILL HAVE
LIKELY POPS IN MY SW CORNER IN NELSON COUNTY VA. CHC THRU CENTRAL
VA... THEN SLT CHC FOR THE METRO AREAS UP TO THE MASON DIXON LINE.
MOS POPS ALL OVER THE BOARD FOR DCA...39 24 AND 6... WHILE CHO AND
CENTRAL VA HAVE A MORE STABLE PLATFORM OF HIGH CHC AND LIKELY MOS
POPS. PRECIP SHOULD BE MAINLY RAIN THIS TIME AROUND. CRITICAL LOW
LVL THICKNESS STAYS JUST N OF THE MASON DIXON LINE ALL NIGHT. 850MB
TEMPS ARE JUST BELOW ZERO IN THE MOUNTAINS. SO WILL HAVE RAIN AND
SNOW MENTIONED IN THE MTNS AND TWRDS THE MASON DIXON. RAIN ELSEWHERE.

UPSLOPE POTENTIAL THU WEST OF THE E CONT DIVIDE IN THE MORN.
ELSEWHERE CLEARING SKIES DURING THE MIDDAY AND EARLY AFTERNOON.
TEMPS SHOULD BE ABLE TO MAKE IT INTO THE UPPER 40S AND LOW 50S FOR
MOST.

LONG TERM /THU NIGHT THROUGH WED/...

FAST AND FLUCTUATING H5 FLOW WILL BRING SEVERAL DISTURBANCES ACROSS
THE REGION.  ON THU NIGHT...FIRST CF WILL SWING DOWN THROUGH REGION
WITH BULK OF PVA AND MOISTURE REMAINING TO OUR NORTH.
NONETHELESS...UPSLOPE FLOW WILL CREATE SNOW SHOWERS IN HIGHER
WESTERN ELEVATIONS AND WOULDN/T RULE CHC OF FLURRIES IN OTHER
AREAS.  PRIMARY FEATURE IS COLD UPPER LOW WHICH REMAINS ANCHORED
OVER JAMES BAY INTO THE WEEKEND. ARTIC AIR IS FORCED DOWN INTO
EASTERN US AS BLOCKING HIGH PRES RETROGRADES ACROSS GREENLAND LATE
THIS WEEKEND INTO EARLY NEXT WEEK. THIS WILL ONCE AGAIN BE SOME OF
THE COLDEST AIR OF THE SEASON..BUT LR MODELS NOT IN TOTAL
AGREEMENT AS TO THE EXTENT OF COLD. GFS IS COLDEST SOLN WITH H5
THICKNESSES EXPECTED TO DROP INTO THE LOW 520 RANGE AND H85 TEMPS
DIP AS LOW AS -18 BY 00Z TUE. ECMWF IS ON THE ORDER OF 5 DEGREES
WARMER.  PREFER GFS SOLN AND THEREFORE WILL TREND A BIT LOWER THAN
HPC TEMP GUIDANCE...BUT NOT RADICALLY SO. BY TUE EVE...LR MODEL
TEMPS BETTER ALIGNED.  AT SURFACE AXIS OF HIGH PRES FROM ONTARIO TO
THE SE COAST DRIFTS E ACRS THE REGION THROUGH SAT. THEN ARCTIC FRONT
PLOWS THROUGH THE AREA EARLY SUN MORNING FOLLOWED BY STRONG CAA.
ANOTHER REINFORCING SHOT OF ARCTIC AIR WILL FOLLOW ON MON.  SFC
TEMPS WILL STRUGGLE IN THE 30S ON SUN AND SOME TEMPS MAY NEVER MAKE
IT OUT OF THE 20S IN SOME AREAS ON MON.  ALONG WITH COLD TEMPS WILL
COME BITING WINDS AND ASSOCIATED WIND CHILL.  TEMPS WILL FINALLY
BEGIN TO MODERATE SLIGHTLY BY MIDWEEK.

MARINE...

STRONGER WINDS IN THE S BAY CLOSER TO THE LATEST SFC LOW WITH E TO
NE WINDS AROUND 10 TO 12 KT. ELSEWHERE FAIRLY LIGHT. EXPECT THAT TO
CONTINUE TOMORROW.

STRONGER WINDS IN THE S BAY CLOSER TO THE LATEST SFC LOW WITH E TO
NE WINDS AROUND 10 TO 12 KT. ELSEWHERE FAIRLY LIGHT. EXPECT THAT TO
CONTINUE TOMORROW.  LONGER RANGE...INCREASED WINDS ON SUN FOR BOTH
TIDAL POTOMAC AND THE BAY DUE TO EXPECTED STRONG POST FRONTAL NNW
FLOW.  NW WINDS LIKELY TO BE IN SCA RANGE SUN THROUGH TUE.

AVIATION...

LIFR TO IFR SHOULD BE THE GENERAL RULE TONIGHT AND INTO THU MORN. AS
THE NEXT SYSTEM MOVES EAST... IMPROVING CONDITIONS DURING THE
MORNING. BY 18Z EXPECT VFR AT ALL TAF SITES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...DENSE FOG ADVISORY FOR DCZ001 UNTIL 9 AM THURSDAY.
MD...DENSE FOG ADVISORY FOR MDZ003>007-009>011-013-014-016>018
     UNTIL 9 AM THURSDAY.
VA...DENSE FOG ADVISORY FOR VAZ028>031-036>042-050>057 UNTIL 9 AM
     THURSDAY.
WV...DENSE FOG ADVISORY FOR WVZ052-053 UNTIL 9 AM THURSDAY.
MARINE...NONE.

&&

SHORT TERM...ALLEN/BROTHERTON
PREVIOUS DISCUSSION...STRONG/YOUNG
Hazardous weather outlook, Feb 22, 7:57 PM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 PM EST WED FEB 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
757 PM EST WED FEB 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...OVERNIGHT

LIGHT RAIN IS EXPECTED TONIGHT... MAINLY ACROSS PORTIONS OF CENTRAL
VIRGINIA. ANY PRECIPITATION THAT MAKES IT TO THE NORTHERN TIER OF
MARYLAND MAY MIX WITH SNOW AT TIMES. NO ACCUMULATION IS EXPECTED.
ALSO... SNOW SHOWERS ARE POSSIBLE IN THE APPALACHIAN MOUNTAINS
OVERNIGHT.

AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP...PRIMARILY ALONG AND
EAST OF THE BLUE RIDGE OVERNIGHT. A DENSE FOG ADVISORY HAS BEEN
ISSUED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DENSE FOG ADVISORY IS IN EFFECT THROUGH MID MORNING THURSDAY ALONG
AND EAST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

STRONG/JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Albemarle / Charlotttesville

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Dense Fog, Arlington / Alexandria / Falls Church

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Dense Fog, Clarke

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Clarke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Dense Fog, Culpeper

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Fairfax

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Fairfax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Fauquier

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Fauquier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, Loudoun

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Loudoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, Orange

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Prince William / Manassas

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Prince William / Manassas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Dense Fog, Stafford

When
February 23, 3:00 AM EST to 8:00 AM EST
Where
Stafford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492186, 5492187, 5492188, 5492189, 5492190, 5492191, 5492192, 5492193, 5492194, 5492195.